Hail, Lynn
- When
- May 15, 2:45 PM CST
- Where
- Lynn County, 7.52 mi E of Wilson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.302, -101.602
A very moist and unstable airmass developed ahead of a dryline and cold front intersection on the South Plains. Very strong instability allowed the developing storms to quickly become severe, producing hail and damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very moist and unstable airmass developed ahead of a dryline and cold front intersection on the South Plains. Very strong instability allowed the developing storms to quickly become severe, producing hail and damaging winds. After thunderstorms had passed to the east of the region, weak virga showers developed in the wake. One of these virga showers produced a wind gust to 63 mph at Reese Center (Lubbock County) measured by the Texas Tech University West Texas mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 15, 2:04 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 304 PM CDT Fri May 15 2020 .SHORT TERM... Focus this evening remains on convective trends in the near term. Mesoanalysis showing best zone for convective initiation may have shifted just a bit to the east as surface flow has been very slow to back to the south. This has allowed dry air west of a diffuse dryline to reach the Lubbock metro area. Towering cumulus has developed in a cumulus field associated with strong low level moisture advection up through the eastern Permian Basin. Initiation now seems to be favored along a line roughly from Tahoka to Paducah, although additional development will be possible a bit further west as the surface flow backs and moisture pushes to the northwest. Strong CAPE and weak shear as mentioned in earlier discussion still favors multicellular storms with potential for hail/wind eventually becoming more linear into an MCS/squall line with a maturing cold pool and a trend toward wind/heavy rain. Precip chances should drop off after 06Z as the MCS shifts east of the forecast area. Outflow from an MCS across Oklahoma this afternoon is pushing westward toward the High Plains and should get a boost in its progress from this evening's South/Rolling Plains storms. Resulting easterly flow level flow is expected to persist through Saturday. A cooler but moist air mass and proximity to cooler mid level temperatures near an exiting short wave trough could lead to a few showers/thunderstorms across the Rolling Plains during the day Saturday. .LONG TERM... By Saturday evening an upper level low will be located across northeastern Texas as it lifts away from our forecast area. This will place our area within northwesterly upper level flow. While some models try to precipitate NW of the area, it appears conditions will be too dry and stable within the forecast area to support this activity. Therefore, have maintained the dry forecast at this time. By Sunday morning upper level ridging will begin to take hold across the forecast area and remain in place for much of the upcoming week leading to mostly dry conditions. At the surface on Sunday, a weak cold front will slide south into at least northern portions of the area. This front will be on the weak side so not expecting much to happen with it although some models try to produce some convection along it. Looking at area soundings appears that a large cap will be in place so don't expect much in the way of storms and have again kept the forecast dry at this time. Temperatures will gradually warm for Monday and Tuesday as we remain under upper level high pressure. Monday evening, the upper level pattern will become much more progressive as an upper level low moves onshore. The ridge will gradually begin to weaken and shift east on Tuesday ahead of the upper level low. By Wednesday the upper level low will pass by to our north but this will move a piece of energy through our area. A weak dryline may setup along the NM/TX state line which may serve as a surface forcing mechanism for storms. Uncertainty remains high as to whether or not any storms will actually develop however the trends have remained in place for a couple of days. Therefore, did introduce a slight risk of showers and thunderstorms for primarily the South plains and southwestern Panhandle late Wednesday afternoon and evening. Southwest flow will remain in place across the area Thursday through the end of the weekend with weak impulses moving across our area. This means that additional shower and thunderstorm chances will be possible late next week into the weekend however due to the uncertainties this far out stuck with the blend which is not mentioning any PoPs at this time. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07/58
Hazardous Weather Outlook National Weather Service Lubbock TX 1144 AM CDT Fri May 15 2020 TXZ021>044-161645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1144 AM CDT Fri May 15 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms, some severe, are expected to develop this afternoon across the South Plains and Rolling Plains, generally along and east of a Denver City to Lubbock to Memphis line. Damaging winds to 70 mph and large hail up to two inches in diameter will be possible in addition to the potential for localized flash flooding. The severe weather threat will continue through the evening as the storms move to the east and southeast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Mainly evening and overnight thunderstorms are expected through at least Monday night. There will be a conditional risk of severe thunderstorms with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The Lubbock radar (KLBB), 44 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
7 hail, 6 thunderstorm wind, 1 high wind. Local standard time, as filed.
A report was received via mPING of quarter size hail near the intersection of Farm to Market Roads 2320 and 1081.
A Texas Tech University West Texas mesonet site near Jayton measured a wind gust to 60 mph.
A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust to 59 mph.
An NWS cooperative weather observer four miles northeast of Flomot measured ping pong ball size hail.
A report was received via mPING of quarter size hail about three miles north-northwest of Cee Vee.
A Texas Tech University West Texas mesonet site near McAdoo measured a peak wind gust of 59 mph between 1639 CST and 1647 CST.
A picture posted to social media showed two power poles snapped by straight line winds south of Kirkland.
A Texas Tech University West Texas mesonet site near Childress measured a peak wind gust of 64 mph between 1655 CST and 1703 CST. Additionally, a church steeple was blown over in the city of Childress.
A Texas Tech University West Texas mesonet site near Roaring Springs measured a peak wind gust of 63 mph between 1700 CST and 1716 CST.
An NWS cooperative weather observer estimated hen egg sized hail which subsequently destroyed his winter wheat crop.
A report was received via mPING of half dollar size hail east of Kirkland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884640, 884641, 884642, 884643, 884644, 884647, 884645, 884646, 884648, 884649, 884653, 884650, 884651, 884652.